Alert archive / California / Beach Hazards Statements in 2024
Beach Hazards Statement 7, NWS Los Angeles, CA
NWS Los Angeles, CA issued this beach hazards statement at Mar 22, 2024, 2:26 PM PDT for Los Angeles County, California. It took effect at Mar 24, 2024, 9:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 22, 2024, 2:26 PM PDT (21:26 UTC)
- In effect from
- Mar 24, 2024, 9:00 AM PDT
- Expired
- Mar 23, 2024, 1:47 AM PDT
- In force
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993 WHUS46 KLOX 222126 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 226 PM PDT Fri Mar 22 2024 CAZ340-346-230530- /O.NEW.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 226 PM PDT Fri Mar 22 2024 ...HIGH SURF ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 7 to 12 with dangerous rip currents. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-230530- /O.NEW.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ Ventura County Beaches- 226 PM PDT Fri Mar 22 2024 ...HIGH SURF ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 5 to 8 feet with dangerous rip currents. * WHERE...Ventura County Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ087-362-366-230530- /O.NEW.KLOX.BH.S.0007.240324T1600Z-240325T1600Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 226 PM PDT Fri Mar 22 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... * WHAT...Dangerous rip currents and breaking waves of 3 to 6 feet with local sets to 7 feet expected. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...From Sunday morning through Monday morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
3 follow-up statements
614 WHUS46 KLOX 222138 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 238 PM PDT Fri Mar 22 2024 CAZ340-346-231130- /O.CON.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 238 PM PDT Fri Mar 22 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 7 to 12 with dangerous rip currents. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-231130- /O.CON.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ Ventura County Beaches- 238 PM PDT Fri Mar 22 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 5 to 8 feet with dangerous rip currents. * WHERE...Ventura County Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ087-362-366-231130- /O.CON.KLOX.BH.S.0007.240324T1600Z-240325T1600Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 238 PM PDT Fri Mar 22 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... * WHAT...Dangerous rip currents and breaking waves of 3 to 6 feet with local sets to 7 feet expected. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...From Sunday morning through Monday morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
279 WHUS46 KLOX 230356 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 856 PM PDT Fri Mar 22 2024 CAZ087-362-366-231430- /O.EXA.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ /O.CON.KLOX.BH.S.0007.240324T1600Z-240325T1600Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 856 PM PDT Fri Mar 22 2024 ...HIGH SURF ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY MORNING... * WHAT...Large breaking waves of 5 to 8 feet with dangerous rip currents on west facing beaches. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...For the High Surf Advisory, from 3 AM Sunday to 9 AM PDT Monday. For the Beach Hazards Statement, from Sunday morning through Monday morning. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. Remain out of the water due to hazardous swimming conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ340-346-231430- /O.CON.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 856 PM PDT Fri Mar 22 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 7 to 12 with dangerous rip currents. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-231430- /O.CON.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ Ventura County Beaches- 856 PM PDT Fri Mar 22 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 5 to 8 feet with dangerous rip currents on west facing beaches. * WHERE...Ventura County Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ RK
544 WHUS46 KLOX 230847 CFWLOX Coastal Hazard Message National Weather Service Los Angeles/Oxnard CA 147 AM PDT Sat Mar 23 2024 CAZ087-362-366-232200- /O.CAN.KLOX.BH.S.0007.240324T1600Z-240325T1600Z/ /O.CON.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ Catalina and Santa Barbara Islands-Malibu Coast- Los Angeles County Beaches- 147 AM PDT Sat Mar 23 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 5 to 8 feet with dangerous rip currents on west facing beaches. * WHERE...Catalina and Santa Barbara Islands, Malibu Coast and Los Angeles County Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk of ocean drowning. Rip currents can pull swimmers and surfers out to sea. Waves can wash people off beaches and rocks, and capsize small boats nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ340-346-232200- /O.CON.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ San Luis Obispo County Beaches- Santa Barbara County Central Coast Beaches- 147 AM PDT Sat Mar 23 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 7 to 12 with dangerous rip currents. * WHERE...San Luis Obispo County Beaches and Santa Barbara County Central Coast Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$ CAZ354-232200- /O.CON.KLOX.SU.Y.0012.240324T1000Z-240325T1600Z/ Ventura County Beaches- 147 AM PDT Sat Mar 23 2024 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 3 AM SUNDAY TO 9 AM PDT MONDAY... * WHAT...Large breaking waves of 5 to 8 feet with dangerous rip currents on west facing beaches. * WHERE...Ventura County Beaches. * WHEN...From 3 AM Sunday to 9 AM PDT Monday. * IMPACTS...There is an increased risk for ocean drowning. Rip currents can pull swimmers and surfers out to sea. Large breaking waves can cause injury, wash people off beaches and rocks, and capsize small boats near shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water due to dangerous surf conditions, or stay near occupied lifeguard towers. Rock jetties can be deadly in such conditions, stay off the rocks. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Mar 22, 9:38 AM PDT, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 22, 9:38 AM PDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Los Angeles/Oxnard CA 938 AM PDT Fri Mar 22 2024 .SYNOPSIS...22/920 AM. It will be dry today with some morning low clouds and fog across the coasts and lower valleys. High temperatures today will be near normal for coast and valleys and slightly above normal farther inland. Much cooler temperatures expected for the weekend with occasional light rain showers at lower elevations and light snow in the mountains. && .SHORT TERM (TDY-SUN)...22/938 AM. ***UPDATE*** Today will be a lot like yesterday with some morning marine layer that will clear out most areas except the immediate coast. Highs will be a little cooler but overall within 3 degrees of normal in most areas. Some of the latest computer models are showing some minor changes with the forecast this weekend. The GFS remains about the same with the mainly lower rain amounts overall. However, last night's ECMWF ensembles and this morning's NAM both showed slightly higher rainfall amounts, particularly southern areas as there is a little more southerly low level flow associated with the frontal passage Saturday morning than previous solutions had indicated. Will see what the full suite of 12z ensemble solutions says later today but it's likely that the rain forecast will get bumped up slightly from earlier forecasts. The second part of the system on Sunday still looks the same with the cold upper low moving through the area at the same time as moderate north to northwest flow develops across the area. 500mb temps are still around -29c according to the 12z NAM, and lapse rates peak at around 8.5c/km, but CAPE values are on the lower side, generally less than 500j/kg. Seems like a scenario where an isolated thunderstorm will develop, most likely over the coastal waters, but not a widespread situation. Given the steering flow, best chances for additional showers and storms would be north of Pt Conception and across LA County. Still a risk of some light snow accumulations in the mountains, including the Grapevine area. With the increase in southerly upslope flow there may be a need for a Winter Weather Advisory for the mountains. ***From Previous Discussion*** An upper low to the NNW of the area will bring a weak front and trof to the area this evening. A chc of rain will develop over the Central Coast early this evening but later this evening and over night the front will bring rain to all of SLO and most of SBA counties with a chc of rain xtndg as far south as VTA county. Saturday morning the rain will likely bring rain to VTA and LA county but there will only be a slight chc of lingering rain across SLO and SBA counties. A secondary impulse will increase the chc of rain over the Central Coast while SW flow around the system will keep a 60 percent chc of showers going the SE portion of LA county. Downsloping flow may well keep western VTA county and southern SBA county dry. Snow will not be too much of problem will snow levels staying near 6000 ft. Rainfall amounts from this evening through Saturday afternoon will be about a quarter to a third of an inch across the Central Coast and a tenth to a quarter inch south of Pt Conception with the inland areas seeing even less. Breezy west to northwest winds will develop in the afternoon in the wake of the front, strongest from Santa Barbara to coastal LA County and in the Antelope Valley with gusts to 40 mph. The parent upper low will then begin to move to the SSE. It will open up into a pos tilt trof and move through the center of the state. This track is a little further west than the earlier forecasts had and it will likely produce better rain coverage with higher totals across the Central Coast. There only NW flow with the system which will continue to reduce the chc of showers across southern VTA and SBA counties. The best chc of rain will be over SLO and N and W SBA county Sunday morning. In the afternoon there will just mostly be scattered shower activity. Temps aloft approach -30 at 500mb and there is a decent area of negative LIs so there is chc of TSTMs but the best chc right now seems to be over the waters west of the Central Coast. Still a non zero chc elsewhere. Rainfall totals will be much less homogeneous but mostly in the quarter inch range north of Pt Conception and a tenth or two south. This second impulse will be cooler than Saturday's and snow levels will to about 4000 ft near the Kern county line on Sunday. This is low enough to cause concern for the Grapevine area which could see a dusting to maybe an inch of snow accumulations. At higher elevations, up to 4 inches of snow are possible with this system. There will be enough cold air advection and NW upper level support to bring gusty winds to much of the area. The Antelope Vly looks like it will have a xtnd period of advisory level gusts. But the mtns and vlys also look like they will have a period of advisory winds as well. Temps will drop 3 to 6 degrees Saturday and another 1 to 2 degrees Sunday. Cst and Vly temps will be mired in the upper 50s to mid 60s. These temps are 6 to 12 degrees blo normal. .LONG TERM (MON-THU)...22/229 AM. There will be a little north wind event early Monday morning mostly affecting the I-5 corridor and the SBA south coast. At this time it does not look like these winds will meet advisory criteria. The system will be far enough to the east on Monday to eliminate the threat of shower activity. The north winds will continue and there will likely be some upslope clouds along the Kern County line. Otherwise skies should be partly cloudy at worst. Sunshine and rising hgts will bring 4 to 8 degrees of warming. Despite the warming max temps will only end up in the 60s or 3 to 6 degrees blo normal. A little ridge slides into the area from the NW on Tuesday. Hgts rise to about 570 dam. There will be enough of an onshore push to the east to create some morning low clouds. 2 to 4 degrees of warming will bring max temps a little closer to normals. A little fast moving trof will ripple across the area Wednesday and Wednesday evening. It does not look like much of a rain maker. Areas north of Pt Conception and the north slopes have the best chc of seeing some precip with only a 20 percent chc of light rain south of Pt Conception. Hard to see any location receiving more than a quarter inch from this system or even a tenth south of Pt Conception. Not much going on next Thursday. Maybe some gusty winds in the wake of Wednesday's system. Max temps will remain well below normals. A potentially colder and stronger system is possible next weekend. && .AVIATION...22/1051Z. At 1030Z, the marine inversion at KLAX was based at 1200 feet. The top of the inversion was 3000 feet with a temperature of 15 degrees Celsius. Overall for 12Z TAF package, low to moderate confidence in coastal/valley TAFs and high confidence in desert TAFs. Lower confidence for coastal/valley sites due to uncertainties in the behavior of the marine layer this morning and timing of rain late this evening and overnight. KLAX...Moderate confidence in 12Z TAF. Timing of dissipation of IFR conditions could be up to 2 hours later than current 18Z forecast. For this evening, high confidence in return of MVFR conditions, but moderate confidence in timing (could be +/- 2 hours of current 03Z forecast). No significant easterly wind component is expected. KBUR...Moderate confidence in 12Z TAF. There is a 30% chance of IFR conditions 12Z-17Z. For tonight, high confidence in return of MVFR conditions, but moderate confidence in timing (could be +/- 2 hours of current 08Z forecast). && .MARINE...22/917 AM. Overall, moderate confidence in current forecast. Through tonight, high confidence that winds and seas will remain below Small Craft Advisory (SCA) levels across all coastal waters. On Saturday, high confidence in development of SCA level winds and seas across all the coastal waters with the SCA conditions continuing through Saturday night. For Sunday and Sunday night, winds are expected to increase to GALE FORCE (60-80% chance) with large and steep SCA level seas. On Monday and Tuesday, the winds will gradually subside, but remain around SCA levels for many areas. As for seas, expect seas to drop to below SCA levels by Tuesday. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MW/Rorke AVIATION...RAT MARINE...RAT/Schoenfeld SYNOPSIS...MW weather.gov/losangeles Experimental Graphical Hazardous Weather Outlook at: https://www.weather.gov/erh/ghwo?wfo=lox
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 2:26 PM PDT | High Surf Advisory | LOX | Los Angeles, San Luis Obispo, Santa Barbara, Ventura | 3 days |
| Mar 22, 2:30 PM PDT | Gale Watch | LOX | 12 hr | |
| Mar 22, 2:30 PM PDT | Small Craft Advisory | LOX | 37 hr |
Nearby
Beach Hazards Statements in California, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.